Nebraska, 2010

Flood in Nebraska, April 1 to 3, 2010

April 1 to 3, 2010 · NWS OAX · 1 event in 1 county or zone

Snow melt and several rain episodes caused the Missouri River to flood from mid March into early April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Snow melt and several rain episodes caused the Missouri River to flood from mid March into early April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 2:46 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 2:46 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
346 PM CDT WED MAR 31 2010

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD IMPRESSIVE H3 JET OF 150 KT FM
THE GREAT BASIN TO THE NRN PLAINS. UPSTREAM...SHRTWV RIDGE EXTNDD
OVR THE GREAT BASIN WITH NEXT MORE SIG SYSTEM MOVING ONSHORE IN CA
ASSOCIATED WITH A 130 M HEIGHT FALL. STOUT EML EXTNDD ACRS THE
PLAINS ATTM WITH H5 TO H7 DELTA-T'S OF 20 TO 23 C FM NEB TO OK. LO
LVL MOISTURE BELOW THE EML WAS STILL ABSENT WITH NO 0 C OR GREATER
H85 DEWPOINT TO THE GULF COAST.

FORECAST...FIRE WX REMAINS THE MAIN CONCERN THRU THE FIRST 24
HOURS. DEEP MIXING BEHIND THE INITIAL CDFNT...AND VERY DRY AIR IN
PLACE HAS ALLOWED FOR RED FLAG CONDS AGAIN IN NE NEB. THIS AGAIN
SHLD LAST UNTIL ARND 23Z BEFORE RH INCREASES. OTHERWISE A DRY AND
MOSTLY CLEAR NIGHT IS IN STORE. SFC FNT OVR KS WL STALL AND LIFT
NWD LATE TONIGHT AND ACROSS THE AREA ON THURS. THIS WL LEAD TO
VERY WARM CONDITIONS OVR MOST OF THE FA. ALTHOUGH MODELS INDC SIG
MOISTURE INCREASE OVR THE AREA INTO TMRW...CURRENT SRN PLAINS
SOUNDINGS DO NOT SUPPORT THIS. THUS HAVE MADE SOME SIG CHANGES TO
LOWER THE DEW POINTS...ESPECIALLY OVR THE WRN FA. DO EXPECT SOME
INCREASE IN DEW POINTS OVR THE E...BUT THIS SHALLOW MOISTURE IS
LIKELY TO MIX OUT DURING THE AFTN LEADING TO VERY LOW RH VALUES
AGAIN. THIS ALONG WITH THE WINDS WL CREATE EXTREME GRASSLAND FIRE
DANGER. WL NOT ISSUE A FIRE WX WATCH ATTM...BUT IF DEW POINTS
DROP ANY LOWER THAN CURRENTLY PROGGED...ANOTHER RED FLAG MAY BE
NEEDED IN NE NEB THURS AFTN. MAY ALSO NEED A WIND ADVISORY FOR THE
SRN/ERN CWA WHERE MIXING AND A 50 KT H85 LO LVL JET WL BE LOCATED.
REMOVED ANY MENTION OF THUNDERSTORMS FOR THURS EVNG DUE TO THE
LIMITED MOISTURE AND STOUT EML. AS CA SHRTWV TROF MOVS INTO THE
NRN PLAINS ON THURS NIGHT...SFC CDFNT WL SLIDE SEWD INTO THE NW
FA. HAVE LOWERED SOME LOWS IN THIS AREA FOR FRI MRNG. AFTER
MIDNIGHT...SHLD SEE SOME CONVECTION GET GOING OVR KS/OK AFTER
MIDNIGHT AS LO LVL WAA INCREASE AHEAD OF THE NEXT SYSTEM. SOME OF
THIS ACTIVITY MAY MAKE IT INTO SE NEB TOWARD DAWN...BUT MOST OF
THURS NIGHT SHLD BE DRY. CONTD HIGH POPS FOR FRI...BUT MAINLY OVR
THE ERN CWA WHERE BEST LO LVL WAA REMAINS CONCENTRATED. RAIN SHLD
CONT INTO FRI EVNG AS THE MAIN UPPR LVL SYSTEM STARTS TO SWING
THRU THE PLAINS...BUT AGAIN...MAINLY OVR THE ERN CWA. H85 TMPS AND
THICKNESS DO SUPPORT SOME FLAKES MIXING IN TOWARD DAWN ON SAT OVR
THE NE CWA...BUT BOUNDARY LAYER TMPS MAYBE A TOUCH TO WARM AND
HAVE LEFT OUT...BUT WL HAVE TO BE WATCHED. SYSTEM WL START TO
EXIT THE AREA ON SAT WITH DRY WX RETURNING BY SAT AFTN AND CONTS
THRU MON.

EXTENDED...GFS SEEMS TO BE OUTLIER AND WL FOLLOW THE EC/CANADIAN
FOR THE EXTENDED. UPPR LVL FLOW WL QUICKLY TURN TO SW FLOW AGAIN
AFTER THE SAT SYSTEM...WITH THE NEXT SYSTEM HEADING TOWARD THE
AREA ON MON NIGHT THRU TUES. THIS LOOKS TO HAVE A LITTLE BETTER
SHOT AT THUNDER CHANCES FOR THE SRN FA AS A BOUNDARY REMAINS IN
THE AREA AND SYSTEMS RIDE ALONG THIS FRONTAL ZONE. TMPS LOOK
FAIRLY CLIMO...EXCEPT WENT BELOW CLIMO AND MEX FOR WED AS GFS
SEEMED TO WARM THINGS TO FAST.

BOUSTEAD

&&

.AVIATION...

18Z TAFS

VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING. COLD FRONT WILL
BECOME STATIONARY SOUTHEAST OF THE AREA TONIGHT AND MOVE BACK NORTH
ON THURSDAY AS A WARM FRONT WITH WINDS BECOMING SOUTHERLY AND INCREASING
AT KOFK AND KOMA IN THE MORNING. ONLY HIGH CLOUDS EXPECTED THROUGH
THE PERIOD.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR NEZ016>018-
     030>032.

IA...NONE.

&&
Hazardous weather outlook, Mar 31, 4:42 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
542 PM CDT WED MAR 31 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>090-092-093-011245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-PAWNEE-RICHARDSON-
542 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO REACH THE EXTREME
CATEGORY ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
THURSDAY NIGHT...MAINLY IN SOUTHEAST NEBRASKA. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH FRIDAY EVENING...MAINLY
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

NEZ091-011245-
NEMAHA-
542 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR BROWNVILLE
THROUGH THE END OF THE WEEK.

THE GRASSLAND FIRE DANGER INDEX MAY REACH THE EXTREME CATEGORY
ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
THURSDAY NIGHT...MAINLY IN SOUTHEAST NEBRASKA. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH FRIDAY EVENING...MAINLY
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR BROWNVILLE
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nemaha

When
April 1, 12:01 AM CST to April 3, 6:45 AM CST
Where
Nemaha County, 3.39 mi N of Brownville to 2.1 mi SE of Brownville
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
40.449, -95.648

Minor flooding continued into early April along the Missouri River near Brownville. The river at Brownville crested around 38 feet in late March and finally fell below its 32 foot flood stage during the morning of April 3. The higher water and any damage was mainly caused by the higher water levels that occurred in late March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214839.